Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 338, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 15, 2020, 5:28 PM CDT for Ottawa County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 5:28 PM CDT (22:28 UTC)
- Expired
- Aug 15, 2020, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, OK
The radar
The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:52 PM CDT | HAIL 1.25 | 2 W Quapaw, OK | REPORT RELAYED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
585
WUUS54 KTSA 152228
SVRTSA
OKC115-152315-
/O.NEW.KTSA.SV.W.0338.200815T2228Z-200815T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
528 PM CDT Sat Aug 15 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northern Ottawa County in northeastern Oklahoma...
* Until 615 PM CDT.
* At 528 PM CDT, a severe thunderstorm was located near Treece,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Miami... Commerce...
Quapaw... Picher...
Ottawa... Peoria...
Cardin...
This includes Interstate 44 between mile markers 305 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3681 9462 3681 9499 3700 9499 3700 9462
TIME...MOT...LOC 2228Z 343DEG 15KT 3702 9482
HAIL...1.00IN
WIND...60MPH
$$
Snider3 follow-up statements
512
WWUS54 KTSA 152236
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
536 PM CDT Sat Aug 15 2020
OKC115-152315-
/O.CON.KTSA.SV.W.0338.000000T0000Z-200815T2315Z/
Ottawa OK-
536 PM CDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN OTTAWA COUNTY...
At 536 PM CDT, a severe thunderstorm was located over Picher, moving
south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Miami... Commerce...
Quapaw... Picher...
Ottawa... Peoria...
Cardin...
This includes Interstate 44 between mile markers 305 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3681 9462 3681 9499 3700 9499 3700 9462
TIME...MOT...LOC 2236Z 343DEG 15KT 3699 9481
HAIL...1.25IN
WIND...60MPH
$$
Snider493
WWUS54 KTSA 152242
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
542 PM CDT Sat Aug 15 2020
OKC115-152315-
/O.CON.KTSA.SV.W.0338.000000T0000Z-200815T2315Z/
Ottawa OK-
542 PM CDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN OTTAWA COUNTY...
At 541 PM CDT, a severe thunderstorm was located over Quapaw, moving
south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations in or near the path include...
Miami... Commerce...
Quapaw... Picher...
Ottawa... Peoria...
Cardin...
This includes Interstate 44 between mile markers 305 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3681 9462 3681 9499 3700 9499 3700 9462
TIME...MOT...LOC 2241Z 343DEG 15KT 3696 9480
HAIL...1.75IN
WIND...60MPH
$$
Snider247
WWUS54 KTSA 152301
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
601 PM CDT Sat Aug 15 2020
OKC115-152315-
/O.CON.KTSA.SV.W.0338.000000T0000Z-200815T2315Z/
Ottawa OK-
601 PM CDT Sat Aug 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN OTTAWA COUNTY...
At 600 PM CDT, a severe thunderstorm was located 5 miles south of
Quapaw, moving south at 15 mph. Law enforcement relayed a report of
half dollar size hail that fell 2 miles west of Quapaw at 5:52PM.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Miami... Commerce...
Quapaw... Picher...
Ottawa... Peoria...
Cardin...
This includes Interstate 44 between mile markers 305 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3681 9462 3681 9499 3700 9499 3700 9462
TIME...MOT...LOC 2300Z 343DEG 15KT 3688 9477
HAIL...1.25IN
WIND...60MPH
$$
SniderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:08 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 15, 2:08 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
208 PM CDT Sat Aug 15 2020
.DISCUSSION...
Heat indices have once again become an issue this afternoon. A
excessive heat warning was issued earlier for Pushmataha/Choctaw
counties given values will likely climb into the 110-112 degree
range. Elsewhere, 105 degrees expected across the remainder of
eastern Oklahoma and west-central Arkansas.
Another concern for this afternoon will be potential for severe
thunderstorm development across far northeast Oklahoma and
northwest Arkansas. Very unstable conditions have develop across
aforementioned area with MLCAPES around 2500 J/kg and little
remaining CIN. Secondary outflow boundary approaching area from
the north, coupled with peak heating, could allow for a few
severe storms. Although deep layer shear remains marginal (20-25
knots), quarter size hail and damaging downburst winds will be
possible with any storms that develop. Any thunderstorm activity
will likely dissipate by mid evening with the loss of heating.
Better news concerning the heat on Sunday (for most areas) as
cold front pushes through the area. The drier air may not filter
into far southeast Oklahoma Sunday afternoon and heat indices
could again approach advisory criteria, but for now will hold off
on any headlines.
Drier/cooler conditions still expected for much of the upcoming
work week as upper trough persists across the eastern CONUS due to
strong blocking high off the Atlantic coast. Southerly winds will
develop by late week with a slow warming trend into next weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 68 89 67 92 / 10 10 10 10
FSM 72 92 67 92 / 10 10 0 10
MLC 72 90 68 90 / 0 20 20 10
BVO 64 86 65 90 / 20 10 10 10
FYV 67 87 64 88 / 20 0 0 10
BYV 66 89 63 91 / 30 0 0 10
MKO 69 88 65 88 / 10 10 10 10
MIO 63 88 65 90 / 30 10 0 10
F10 69 88 65 89 / 10 20 10 10
HHW 75 95 70 91 / 0 10 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ054>076.
Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
053.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
&&
LONG TERM....12Hazardous weather outlook, Aug 15, 4:44 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
444 PM CDT Sat Aug 15 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
444 PM CDT Sat Aug 15 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA... Far Northeast Oklahoma and far Northwest Arkansas.
ONSET... Ongoing.
DANGEROUS HEAT.
RISK...Elevated.
AREA... Eastern Oklahoma and northwestern Arkansas.
ONSET... Ongoing.
DISCUSSION...
Strong to severe storms were located across far southeast Kansas
and far southwest Missouri. These storms will continue to move
southward into our areas through the afternoon and early evening
hours. The main threats with these storms include hail up to ping
pong ball size and damaging wind gusts. Locally heavy rainfall
will also be a concern with these thunderstorms.
Heat indices over 105 continue across a large portions of eastern
Oklahoma and northwestern Arkansas at this time with some
locations over 110 at this time. The aforementioned thunderstorms
will provide relief from the heat sooner for some locations as
compared to others. Heat indices over 100 will continue through
about 8PM tonight as temperatures cool.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY THROUGH FRIDAY...No Hazards.
EXTENDED DISCUSSION...
A cold front will move through the region on Sunday, bringing
drier and slightly cooler air. There is a slim chance of a
shower or storm Sunday night near the Red River, but otherwise,
expect dry weather for most of next week. Temperatures should be
a few degrees below normal through the end of the week.
weather.gov/tulsa contains additional information.
SniderThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:36 PM CDT | Excessive Heat Warning | TSA | Choctaw, Pushmataha | 6 hr |
| Aug 15, 4:51 PM CDT | Severe Thunderstorm Warning | TSA | Ottawa | 39 min |
| Aug 15, 5:57 PM CDT | Special Weather Statement | TSA | Craig | 33 min |
| Aug 15, 6:14 PM CDT | Severe Thunderstorm Warning | TSA | Ottawa | 31 min |
| Aug 15, 6:30 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 45 min |
| Aug 15, 6:34 PM CDT | Special Weather Statement | TSA | Craig | 26 min |
| Aug 15, 6:47 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Mayes, Ottawa | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.